Format

Send to

Choose Destination
See comment in PubMed Commons below
South Med J. 1993 Oct;86(10):1156-9.

Acquired methemoglobinemia from multiple oxidants.

Author information

1
Department of Anesthesiology, Medical University of South Carolina, Charleston 29425.

Abstract

Phenazopyridine has been associated with methemoglobinemia in patients who have received an overdose, have decreased renal function, or are discovered to be unusually susceptible to the drug (ie, they may have an undetected NADH methemoglobin reductase deficiency). The case we have presented is unusual in that normal doses of phenazopyridine were given, no renal dysfunction was evident, and our patient had previously been given this drug without complication. Methemoglobinemia appeared to be the result of metabolic overload by multiple oxidants (phenazopyridine and lidocaine) of the normal reductase pathways in the erythrocytes. We saw no evidence to indicate that bupivacaine contributed to its development. Enzyme pathway changes induced by chemotherapy should be considered, though few studies have linked alterations of enzyme levels and pathways with chemotherapy and malignancy.

PMID:
8211336
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center